Toxicity resulting from methotrexate taken mistakenly for a long time instead of L-thyroxine: Do we inform our patients about their treatment sufficiently?


Namli S., Oezkoek A., Colak Y., Erten N., Karan M. A. , Tascioglu C., ...Daha Fazla

NOBEL MEDICUS, cilt.3, ss.31-34, 2007 (SCI İndekslerine Giren Dergi) identifier

  • Cilt numarası: 3 Konu: 3
  • Basım Tarihi: 2007
  • Dergi Adı: NOBEL MEDICUS
  • Sayfa Sayıları: ss.31-34

Özet

Methotrexate is a drug commonly used in the treatment of acute lymphoblastic leukemia, lymphoma, choriocarcinoma, and some solid tumors as a chemotherapeutic agent and also used frequently in the treatment of chronic non-neoplastic diseases such as rheumatoid arthritis, psoriasis. During methotrexate administration, serious adverse effects may develop at any stage of the treatment such as nausea, vomitting, oral ulceration, anorexia caused by gastrointestinal system toxicity; increased hepatic enzyme levels because of hepatotoxicity, leukocytopenia and thrombocytopeina due to bone marrow suppression. In this article we present a case of a patient who had taken methotrexate mistakenly for 6 months instead of thyroid hormone replacement treatment. He was admitted to the hospital with leukopenia and oral ulcers and thereafter he developed febrile neutropenia. We emphasize that the physicians must obtain a detailed history from their patients, inform their patients sufficiently and be more careful when they follow up their treatment and its effectiveness.